|October 19, 2012|
Previously published on October 16, 2012
The FDA issued a warning to health officials on Monday, Oct. 15, 2012, regarding all injectable medication from or manufactured by the New England Compounding Center (NECC) after it received a report that the NECC-produced steroid, triamcinolone acetonide, may be linked to a patient who received an epidural injection of the product and may have contracted fungal meningitis. Triamcinolone acetonide is used to treat itching, redness, dryness, inflammation and other skin conditions. The FDA also stated that it received reports of one transplant patient with Aspergillus fumigatus infections who were given an NECC cardioplegic solution during surgery.
Following a fungal meningitis outbreak potentially caused by contaminated spinal injections of another NECC steroid, methylprednisolone acetate, the FDA advised healthcare providers on Oct. 4, 2012, to refrain from using any NECC products. NECC recalled all of its products on Oct. 6. It is believed that thousands of people may have received potentially contaminated spinal injections of methylprednisolone acetate steroid between May 21 and Sept. 24, 2012. As of Monday, Oct. 15, 2012, the current outbreak has sickened 214 people, including 15 who have died, in 15 states. Officials have been urging doctors to contact patients who got shots of methylprednisolone acetate, advise them about the risks of fungal infection and encourage them to take any meningitis symptoms seriously.
According to the FDA website, “the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.”